Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 2, 2016, 8:06 PM EDT for Richland County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 8:06 PM EDT (00:06 UTC)
- Expired
- Aug 2, 2016, 8:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
County Richland County, SC
The radar
The Columbia radar (KCAE), 30 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
142 WWUS82 KCAE 030006 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 806 PM EDT TUE AUG 2 2016 SCZ021-022-028-030030- RICHLAND-FAIRFIELD-KERSHAW- 806 PM EDT TUE AUG 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KERSHAW...NORTH CENTRAL RICHLAND AND SOUTHEASTERN FAIRFIELD COUNTIES... AT 806 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTH OF DENTSVILLE...MOVING EAST AT 10 MPH. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENTSVILLE...BLYTHEWOOD AND RIDGEWAY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3414 8109 3431 8106 3432 8077 3405 8082 TIME...MOT...LOC 0006Z 279DEG 9KT 3422 8100 $$ JAQ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:23 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 2, 7:23 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Columbia SC 723 PM EDT TUE AUG 2 2016 .SYNOPSIS... Atlantic high pressure ridging into the southeastern states will sink southward overnight as a cold front moves into the area from the north. The chance for scattered to numerous thunderstorms will linger into through Friday...especially during the times of maximum heating. && .NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/... Convection continues to move into the western Midlands and CSRA from the northwest early this evening, in an area of greatest instability and short wave interaction. High resolution mesoscale models show these showers and thunderstorms moving across the remainder of the Midlands and CSRA through the evening hours as a short wave crosses the area. Moisture will remain high with precipitable water around 2.1 inches. Have maintained likely PoPs in the forecast as a result. The models display difluent 500 mb heights between ridging in the Southern Plains and troughing along the East Coast. A slow storm movement with high moisture could cause localized flooding with some of the thunderstorms. Moderate instability with heavy precipitation loading also indicates a threat of damaging wind. There is a diminished large hail threat because of H5 temperatures around -5 C and wet bulb zero heights above 14000 feet. Should see a decrease in convection by midnight as the short wave moves east of the Midlands and instability decreases. A back door cold front is also forecast to move into the area tonight. Therefore, we kept at least a slight chance of convection overnight. && .SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY/... Short/Long term models indicate a gradual lowering of mid level heights across the area through the period as a s/w drops southeast from the Midwest into the Tn/Oh valleys by late Thursday. The s/w does weaken with time but at the surface a weak convergence boundary will linger across the Carolinas. With ample low level moisture as PW values remain between 2.0 and 2.5 inches expect afternoon/evening showers and thunderstorms. Instability will be at least moderate each afternoon with the main threat being the potential for locally heavy rainfall. There may also be a small chance for wet microburst with instability and precipitation loading. Per Monday and today...chances for rainfall look to be higher in the short term period with all guidance indicating at least good chance/low likely pops for the area. Will follow this trend for forecast. Will also stay near/slightly above guidance temperatures. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The GFS and ECMWF display surface troughing in the forecast area during much of the medium-range period. The models depict some weakness in the upper ridging...especially from Thursday night into Saturday. The ridging tries to become better established across the Southeast from Sunday into early next week. The GFS, ECMWF, and EKD MOS have pops 20 to 40 percent...but trending lower as you go later in the period with more ridging anticipated. The MOS has temperatures near normal Friday with highs mainly in the lower 90s. The MOS has above normal temperatures during the rest of the period with highs mostly in the lower/mid 90s. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... Thunderstorm activity has pushed east of AGS/DNL, but will affect CAE/CUB in the very near term. Will expect TSRA to affect OGB later this evening. After storms dissipate or move out of the area later tonight, will expect some fog/stratus potential late tonight/early Wednesday morning. Will monitor trends and later guidance for possible inclusion in later TAF issuances. After any morning fog/stratus, will expect VFR conditions Wednesday, with scattered diurnal thunderstorms. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some possibilities of late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 2, 3:19 AM EDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 319 AM EDT TUE AUG 2 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 319 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS MAINLY DURING THE AFTERNOONS AND EVENINGS WEDNESDAY AND THURSDAY COULD CONTAIN HEAVY RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 6:39 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT TUE AUG 2 2016
GAZ065-077-SCZ030-022345-
BURKE-RICHMOND-AIKEN-
639 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BURKE...EASTERN
RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...
AT 638 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM AUGUSTA TO 6 MILES WEST OF PERKINS...AND MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...WAYNESBORO...AUGUSTA...CLEARWATER...HEPHZIBAH AND
JACKSON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3290 8213 3350 8207 3349 8178 3294 8183
3295 8186 3292 8196 3292 8208 3289 8212
TIME...MOT...LOC 2238Z 299DEG 8KT 3345 8201 3294 8205
JAQSpecial weather statement, Aug 2, 6:43 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT TUE AUG 2 2016
SCZ015-022330-
LANCASTER-
643 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KERSHAW...
SOUTHWESTERN LANCASTER COUNTY...
AT 643 PM EDT...A STRONG THUNDERSTORM WAS OVER FISHING CREEK
RESERVOIR...OR 8 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT 10
MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...ELGIN...HEATH SPRINGS...IRWIN...
FISHING CREEK RESERVOIR AND LANCASTER MILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3449 8064 3448 8066 3451 8070 3449 8072
3448 8074 3454 8074 3449 8083 3450 8088
3457 8087 3460 8089 3465 8089 3469 8086
3475 8088 3476 8059
TIME...MOT...LOC 2243Z 275DEG 11KT 3465 8089
JAQSpecial weather statement, Aug 2, 7:12 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT TUE AUG 2 2016
SCZ027-028-022345-
LEXINGTON-RICHLAND-
712 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND AND SOUTHERN LEXINGTON COUNTIES...
AT 711 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR OAK GROVE TO 9 MILES SOUTHEAST OF LEESVILLE...AND MOVING
EAST AT 20 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...SPRINGDALE...
RED BANK...OAK GROVE...SOUTH CONGAREE...PINE RIDGE...GASTON...
FIVE POINTS...SWANSEA AND PELION.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3398 8075 3384 8095 3385 8099 3386 8100
3388 8100 3387 8103 3376 8106 3366 8121
3371 8132 3373 8141 3374 8143 3377 8143
3380 8146 3381 8151 3402 8118
TIME...MOT...LOC 2311Z 284DEG 17KT 3397 8118 3381 8142
JAQSpecial weather statement, Aug 2, 7:21 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT TUE AUG 2 2016
SCZ030-035-030000-
BARNWELL-AIKEN-
721 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BURKE...WESTERN
BARNWELL AND SOUTHWESTERN AIKEN COUNTIES...
AT 720 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JACKSON TO 7 MILES SOUTH OF SAVANNAH RIVER
SITE...AND MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AIKEN...BARNWELL...SAVANNAH RIVER SITE...WILLISTON...NEW ELLENTON...
JACKSON...SNELLING...KLINE AND WINDSOR.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3311 8166 3311 8167 3312 8170 3347 8192
3360 8151 3311 8134 3311 8136 3316 8154
3309 8162 3309 8165
TIME...MOT...LOC 2320Z 268DEG 10KT 3338 8180 3315 8164
JAQSpecial weather statement, Aug 2, 7:34 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT TUE AUG 2 2016
SCZ015-016-022-030015-
CHESTERFIELD-LANCASTER-KERSHAW-
734 PM EDT TUE AUG 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KERSHAW...
SOUTHEASTERN LANCASTER AND NORTHWESTERN CHESTERFIELD COUNTIES...
AT 734 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES WEST OF PAGELAND TO 7 MILES SOUTHWEST OF
KERSHAW...AND MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PAGELAND...KERSHAW...HEATH SPRINGS AND JEFFERSON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3481 8023 3425 8047 3439 8079 3441 8079
3441 8082 3482 8058
TIME...MOT...LOC 2334Z 308DEG 8KT 3472 8055 3448 8069
JAQSpecial weather statement, Aug 2, 8:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 806 PM EDT TUE AUG 2 2016 SCZ021-022-028-030030- RICHLAND-FAIRFIELD-KERSHAW- 806 PM EDT TUE AUG 2 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KERSHAW...NORTH CENTRAL RICHLAND AND SOUTHEASTERN FAIRFIELD COUNTIES... AT 806 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTH OF DENTSVILLE...MOVING EAST AT 10 MPH. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENTSVILLE...BLYTHEWOOD AND RIDGEWAY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3414 8109 3431 8106 3432 8077 3405 8082 TIME...MOT...LOC 0006Z 279DEG 9KT 3422 8100 JAQ
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:08 PM EDT | Special Weather Statement | CAE | Calhoun | 52 min |
| Aug 2, 9:21 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Aug 3, 4:10 PM EDT | Areal Flood Advisory | CAE | Lexington | 65 min |
| Aug 3, 7:50 PM EDT | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Edgefield | 55 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.